Alert archive / Montana / Snow Squall Warnings in 2022

Snow Squall Warning 13, NWS Great Falls, MT

November 27, 20225 counties in Montana

NWS Great Falls, MT issued this snow squall warning at Nov 27, 2022, 5:44 PM MST for 5 counties in Montana. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 27, 2022, 5:44 PM MST (00:44 UTC)
Expired
Nov 27, 2022, 6:45 PM MST
In force
61 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

Counties Beaverhead County, MT, Broadwater County, MT, Gallatin County, MT, Jefferson County, MT, Madison County, MT

The radar

The Missoula radar (KMSX), 191 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.7 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2022-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2022-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1823 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

478 
WWUS55 KTFX 280044
SQWTFX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Great Falls MT
544 PM MST Sun Nov 27 2022

MTC001-007-031-043-057-280145-
/O.NEW.KTFX.SQ.W.0013.221128T0044Z-221128T0145Z/
Broadwater MT-Madison MT-Beaverhead MT-Jefferson MT-Gallatin MT-
544 PM MST Sun Nov 27 2022

The National Weather Service in Great Falls has issued a

* Snow Squall Warning for...
  Southwestern Broadwater County in southwestern Montana...
  Northwestern Madison County in southwestern Montana...
  North central Beaverhead County in southwestern Montana...
  Southern Jefferson County in southwestern Montana...
  Northwestern Gallatin County in south central Montana...

* Until 645 PM MST.

* At 542 PM MST, a dangerous snow squall was located along a line
  extending from 10 miles south of Boulder to 9 miles northwest of
  Silver Star to 9 miles east of Divide to 25 miles east of Wisdom,
  moving southeast at 25 mph.

  HAZARD...Intense bursts of heavy snow and gusty winds leading to 
           blowing snow and rapidly falling visibility. Wind gusts 
           greater than 35 mph.

  SOURCE...Radar indicated.

  IMPACT...Travel will become difficult and potentially dangerous 
           within minutes.

Locations impacted include...
Three Forks, Whitehall, Twin Bridges, Pony, Silver Star, Harrison,
Melrose, Waterloo, Missouri Headwaters State Park, Glen, Cardwell,
Lewis And Clark Caverns State Park and Willow Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

&&

LAT...LON 4568 11272 4564 11271 4568 11256 4576 11250
      4574 11247 4575 11219 4585 11243 4593 11242
      4608 11201 4601 11157 4590 11145 4583 11143
      4533 11272 4563 11276
TIME...MOT...LOC 0042Z 320DEG 22KT 4609 11220 4581 11239 4576 11255
4559 11293

SNOW SQUALL...RADAR INDICATED

$$

AM
2 follow-up statements
591 
WWUS55 KTFX 280130
SQWTFX

Snow Squall Warning
National Weather Service Great Falls MT
630 PM MST Sun Nov 27 2022

MTC001-007-031-043-057-280145-
/O.CON.KTFX.SQ.W.0013.000000T0000Z-221128T0145Z/
Broadwater MT-Madison MT-Beaverhead MT-Jefferson MT-Gallatin MT-
630 PM MST Sun Nov 27 2022

...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR
SOUTHWESTERN BROADWATER...NORTHWESTERN MADISON...NORTH CENTRAL
BEAVERHEAD...SOUTHEASTERN JEFFERSON AND NORTHWESTERN GALLATIN
COUNTIES...

At 629 PM MST, a dangerous snow squall was located along a line
extending from 9 miles west of Three Forks to near Silver Star to
near Twin Bridges to 16 miles north of Dillon, moving southeast at 15
mph.

HAZARD...Intense bursts of heavy snow and gusty winds leading to 
         blowing snow and rapidly falling visibility. Wind gusts 
         greater than 35 mph.

SOURCE...Radar indicated.

IMPACT...Travel will become difficult and potentially dangerous 
         within minutes.



Locations impacted include...
Three Forks, Whitehall, Twin Bridges, Pony, Silver Star, Harrison,
Melrose, Waterloo, Missouri Headwaters State Park, Glen, Cardwell,
Lewis And Clark Caverns State Park and Willow Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

&&

LAT...LON 4584 11143 4581 11149 4534 11271 4536 11272
      4563 11276 4568 11272 4564 11271 4568 11256
      4576 11250 4574 11247 4575 11219 4580 11232
      4605 11184 4601 11157 4590 11145
TIME...MOT...LOC 0129Z 300DEG 12KT 4592 11174 4567 11219 4562 11235
4545 11273

SNOW SQUALL...RADAR INDICATED

$$

AM
505 
WWUS55 KTFX 280144
SQWTFX

Snow Squall Warning
National Weather Service Great Falls MT
644 PM MST Sun Nov 27 2022

MTC001-007-031-043-057-280153-
/O.EXP.KTFX.SQ.W.0013.000000T0000Z-221128T0145Z/
Broadwater MT-Madison MT-Beaverhead MT-Jefferson MT-Gallatin MT-
644 PM MST Sun Nov 27 2022

...THE SNOW SQUALL WARNING FOR SOUTHWESTERN BROADWATER...NORTHWESTERN
MADISON...NORTH CENTRAL BEAVERHEAD...SOUTHEASTERN JEFFERSON AND
NORTHWESTERN GALLATIN COUNTIES WILL EXPIRE AT 645 PM MST...

The snow squall that prompted the warning has weakened. Therefore, 
the snow squall warning will be allowed to expire. A Special Weather 
Statement will be issued as a follow up to cover additional hazards. 

LAT...LON 4584 11143 4581 11149 4534 11271 4536 11272
      4563 11276 4568 11272 4564 11271 4568 11256
      4576 11250 4574 11247 4575 11219 4580 11232
      4605 11184 4601 11157 4590 11145
TIME...MOT...LOC 0143Z 320DEG 22KT 4588 11169 4563 11214 4558 11230
4541 11268

$$

AM

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this snow squall warning went out at Nov 27, 2:54 PM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Nov 27, 2:54 PM MST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
254 PM MST Sun Nov 27 2022

.SYNOPSIS...

Areas of snow will progress further through Southwest Montana
Sunday evening. Temperatures will turn much colder through the
week ahead. A widespread light snow event is likely toward the end
of the week.

&&

.DISCUSSION...

HRRR forecasts have captured reasonably effectively the observed
bands of shallow convective snow that have developed over central
Montana, expected to move through Southwest Montana this evening.
The bands of snow are supported by weak instability, with CAPE
values nearing 100 J/kg. Large dewpoint depressions at the surface
indicate wet bulb temperatures in the lower to mid 30s, so
evaporative cooling with the onset of precipitation is supporting
wet snow to the surface at lower elevations. The surface pressure
gradient has begun to weaken as the surface low over Southern
Alberta begins to move away to the east. Strong winds continue,
with occasional gusts to 45 mph occurring. A few locations did
earlier exceed the 58 mph high wind warning criteria, but overall
trend in forecasts and observations is below this threshold, so
high wind warnings are cancelled.

Mid-level lapse rates are steepening with colder temperatures
aloft. Thus, periods of snow are likely to continue over mountain
areas tonight. Winter Weather Advisories remain in effect for
these areas of snow and blowing snow.

Snow gradually ends tonight from north to south as surface high
pressure builds in with steadily colder temperatures. Portions of
Southwest Montana do remain under a left jet exit region, so snow
is expected to continue over this area through Monday. Generally
fair but cold weather settles in for Tuesday, with scattered light
snow flurries possible. NBM 50th percentile Max temperatures are
in the upper single digits and lower teens on Tuesday afternoon.

Weak warm advection and shortwave ridging aloft provides for a
brief rebound in temperatures on Wednesday, though still in the
teens and 20s for most areas. Wind chill below -20F may occur
Wednesday morning as wind picks up to bring the warmer air into
the region.

Another strong cold front backs into North-central Montana on
Thursday, providing a return to single digit temperatures. The
southward extent of this cold front remains uncertain, as it
depends on how far south a Pacific shortwave system tracks through
the intermountain west. Nonetheless, moisture ascending over the
cold air on the southwest flow aloft is expected to generate a
period of widespread light to moderate snow Thursday night into
Friday. The NBM is suggesting that much of the Golden Triangle
region has over a 40% chance of seeing at least 2 inches of snow,
which could be enough to cause some minor impacts if realized.

&&

.AVIATION...
1100 AM MST Sun Nov 27 2022 (27/18Z TAF period)

Strong winds expand east and south today ahead of an approaching
cold front. A brief narrow band of moderate snow may impact central
and southwest terminals this afternoon into early evening as the
cold front moves across central and southwest terminals this
afternoon into early evening, with VFR conditions possibly sharply
reducing to low MVFR/IFR or lower. Additional light snow and snow
showers will then be possible through the remainder of the TAF
period for southwest terminals, though there is considerable
uncertainty on the timing.

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  12  19   1  13 /  30  20  10   0
CTB   7  14  -2  10 /  70  20  10   0
HLN  12  19   1  13 /  70  20  20   0
BZN   8  20  -4   9 / 100  10  30  10
WYS   2  20 -12  12 /  90  60  40  20
DLN   6  18  -4  10 /  90  20  20   0
HVR  12  18   3  12 /  30  10  10   0
LWT  11  19  -2   9 /  50  10  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Nov 27, 3:39 PM MST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Great Falls MT
339 PM MST Sun Nov 27 2022

MTZ313-317-320-321-280045-
Judith Basin County and Judith Gap-
Little Belt and Highwood Mountains-
Big Belt, Bridger and Castle Mountains-Meagher County Valleys-
Including the cities of Raynesford, Geyser, Stanford, Windham,
Benchland, Hobson, Moccasin, Monarch, Neihart, Kings Hill Pass,
Trident, Maudlow, Battle Ridge Pass, Bozeman Pass,
Deep Creek Pass, Martinsdale, Checkerboard, Ringling,
and White Sulphur Springs
339 PM MST Sun Nov 27 2022

...Band of Snowfall Reducing Visibility Across Central Montana...

A band of snow is overspread much of Central Montana as of 330 PM,
moving slowly southward. This band of snow may briefly reduce
visibility to a half mile or less for a brief period. The
combination of gusty winds and snow is likely to make travel
difficult. Expect driving conditions to change suddenly near the
band of snow. Overall, snow associated with this band will last
generally an hour or less.
Special weather statement, Nov 27, 4:17 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Great Falls MT
417 PM MST Sun Nov 27 2022

MTZ315-316-319-280030-
Upper Blackfoot and MacDonald Pass-Gates of the Mountains-
Helena Valley-
Including the cities of Marysville, Lincoln, Flesher Pass,
MacDonald Pass, Canyon Creek, Wolf Creek, Craig, and Helena
417 PM MST Sun Nov 27 2022

...Snow Behind Snow Squall Will Decrease Over the Next Hour...

Snow behind a snow squall that passed through the Helena region
will generally decrease in intensity over the next hour. Hazardous
driving conditions may persist longer where snow accumulated on
roadways.
Special weather statement, Nov 27, 4:38 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Great Falls MT
438 PM MST Sun Nov 27 2022

MTZ327-280145-
Northwest Beaverhead County-
Including the cities of Dewey, Wisdom, Wise River, Big Hole Pass,
and Chief Joseph Pass
438 PM MST Sun Nov 27 2022

...A band of heavy snow will move southeastward across
northwestern Beaverhead County...

A band of heavy snow will pass southeastward over the next hour or
two. Sudden reduction of visibility to a quarter mile or less will
be possible. Expect variable driving conditions, especially near
the band of snow. Overall, snow should last for an hour or so
before dissipating.
Local storm report, Nov 27, 4:46 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
446 PM MST SUN NOV 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HEAVY SNOW       4 N EAST HELENA         46.65N 111.92W
11/27/2022  E0.5 INCH        LEWIS AND CLARK    MT   NWS EMPLOYEE

            SNOW SQUALL. VISIBILITY DROPPED TO LESS THAN
            HALF A BLOCK. ESTIMATED WIND GUSTS AROUND 40
            MPH. MINIMAL SNOW ACCUMULATION AT THE TIME
            OF THE REPORT.

&&

AM
Local storm report, Nov 27, 4:49 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
449 PM MST SUN NOV 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HEAVY SNOW       1 N BOULDER             46.24N 112.12W
11/27/2022  E0.5 INCH        JEFFERSON          MT   TRAINED SPOTTER

            SNOW SQUALL. VISIBILITY OF A QUARTER MILE
            AND WIND GUSTS ESTIMATED TO BE AROUND 40
            MPH.

&&

AM
Special weather statement, Nov 27, 5:07 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Great Falls MT
507 PM MST Sun Nov 27 2022

MTZ314-318-280215-
Fergus County below 4500ft-Snowy and Judith Mountains-
Including the cities of Hilger and Lewistown
507 PM MST Sun Nov 27 2022

...A Band of Snow and Gusty Winds to bring difficult travel
conditions...

A band of snow has developed over Fergus county. Snow associated
with this band may reduce visibility to a half mile or less.
Heavy snow, in combination with gusty winds will make travel
difficult. If you are able to, delay travel for a couple hours to
allow the band of snow to pass southward. Overall, expect snow to
last in any specific location around an hour or less.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 5:15 PM MSTSnow Squall WarningTFXBroadwater, Gallatin, Jefferson, Madison30 min
Nov 27, 7:00 PM MSTSnow Squall WarningTFXGallatin30 min
Nov 27, 7:19 PM MSTSnow Squall WarningTFXBeaverhead, Madison41 min
Nov 28, 12:40 AM MSTSnow Squall WarningTFXChouteau, Glacier, Liberty, Pondera, Toole65 min

Nearby

Snow Squall Warnings in Montana, 2022Every snow squall warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.